Home » Frequently asked Questions on Health » What kind of an allergy do I have?

What kind of an allergy do I have?

Q: I have been suffering from severe allergy from the past two years. There is a sensation of itching all over my body and after scratching, that particular area ends up with some blisters. The itching is severe and irritates me the whole day if I don't take any medicine. I tried Allegra but the problem is that it is fine till I take the drug but the moment I stop it, it starts the very next day. I have consulted three doctors but no use. What should I do?

A:If your skin is showing blisters, I would recommend examination by a dermatologist. A blister is a fluid-containing bleb, which usually bursts to release the fluid inside. If what you are getting are wheals, however, you probably have urticaria, (also known as nettle-rash or hives). Wheals are raised and itchy bumps on the skin which can be small or large, but look like nettle stings and go down after some hours, or even days, without bursting. There are many causes of urticaria, including allergies, (occurring within an hour or so of an insect bite or sting, the first dose of a new medicine, or a food), physical,(heat, cold, sunlight or, as in your case, pressure or trauma to the skin), underlying illness, such as intestinal parasites or thyroid problems, or none of these categories, this being called idiopathic urticaria. These often take 2 or 3 years to get better. Antihistamines are usually effective in relieving the symptoms, and need to be continued until you get better. Sometimes a short course of steroid tablets may be necessary. If one antihistamine is ineffective, or becomes less effective with time, it is worth trying another. At night you can take a sedating antihistamine such as hydroxyzine or chlorpheniramine, during the day a non-sedating one is preferable, eg loratadine, cetirizine, fexofenadine or acrivastine. Look for idiopathic urticaria on the Internet for more information. Changing the diet doesn't usually help. People with urticaria are usually advised to avoid aspirin and similar drugs, eg ibuprofen, as they can worsen the condition or precipitate attacks. Paracetamol is usually a well-tolerated painkiller in this condition.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------